SESSION TITLE: Pulmonary Vascular Disease Case Report Posters
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Intravenous drug abuse (IVDA) of crushed oral tablets can lead to microvascular thromboembolism of microcrystalline cellulose1,an undegradable excipient of pharmaceutical tablets2, with angiogranulomatous reaction2, centrilobular nodules2,and pulmonary hypertension3.
CASE PRESENTATION: A 53 year old female inorganic chemistry professor with aerosolized aluminum oxide and silicone oxide exposures, right total knee replacement complicated by pulmonary embolism (PE), and multiple prosthetic joint infections requiring incision and drainage with prolonged intravenous antibiotics via tunneled line was admitted with respiratory failure.B Type Natriuretic Peptide was elevated.Computed tomography pulmonary angiography demonstrated diffuse centrilobular micronodules and no acute embolus. Lung biopsy showed peribronchial tissue with multiple foci of foreign body giant cell reaction and various forms of polarizable crystalline material predominantly intravenously.Bronchoalveolar lavage contained small white particles.Echocardiogram showed pulmonary artery systolic pressure 77mmHg.Hypoxia resolved with supportive measures.A later right heart catheterization and repeat echo was normal.Few weeks later, she suffered a cardiac arrest. Autopsy demonstrated polarizable foreign material that stained positive with grocott's methenamine silver and congo red, and weakly positive with PAS, consistent with microcrystalline cellulose,in small and large pulmonary vasculature diffusely with associated giant cell reaction and thrombus formation.These findings were consistent with hematogenous route of dispersion.The foreign material didn’t match the knee replacement material.
DISCUSSION: Without pathology, microcrystalline cellulose embolism from IVDA can be difficult to diagnose due to nonspecific clinical and radiographic findings.
CONCLUSIONS: High index of suspicion is needed for the diagnosis of microvascular embolism of foreign material from IVDA of crushed pharmaceutical drugs as an etiology of transient pulmonary hypertension3, PE3, and centrilobular nodules2 as it can induce potentially fatal angiogranulomatous reaction2.
Reference #1: Fields TA,etal.Pulmonaryembolization ofmicrocrystallinecellulose in alungtransplantrecipient.J Heart Lung Transplant.2005;24(5):624-627.
Reference #2: Nguyen VT,etal.Pulmonaryeffectsof i.v. injectionof crushedoraltablets:"Excipient lungdisease".AJR Am J Roentgenol.2014;203(5):W506-15.
Reference #3: Houck RJ,etal.Pentazocineabuse.Reportof a casewith pulmonaryarterialcellulosegranulomas and pulmonaryhypertension.Chest.1980;77(2):227-230.
DISCLOSURE: The following authors have nothing to disclose: Sahar Mansoor, Margaret DiGuardo, Michael Waisberg, Robin LeGallo, Mark Stoler, Howard Malpass
No Product/Research Disclosure Information